Hail, Wise
- When
- March 17, 7:00 PM EST
- Where
- Wise County, Bondtown
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.950, -82.470
Quarter size hail was reported at Coeburn.
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms developed ahead of an upper level system and surface cold front during the evening hours. Several of these storms produced large hail and wind damage. Funnel clouds were reported as a discrete supercell thunderstorm developed over Southeast Tennessee and moved into Southwest North Carolina. As this supercell moved into Monroe County, Tennessee, a weak tornado developed downing several trees and producing minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 17, 6:14 PM EST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 714 PM EDT Sat Mar 17 2018 .DISCUSSION... Scattered strong to severe showers and thunderstorms have moved into the southern plateau counties during the last hour so have increased pops to chance in southern areas next few hours with recent update. && .AVIATION... Cold front will arrive this evening with shra/tsra along and ahead of the front now through next few hours. Looks like storms will stay just north of CHA with tsra tempos highlighting gusty/variable winds. Winds will remain swly in the 8-12kts range with low end gusting favored through evening. Winds will veer nwly/nly behind front and weaken amidst persistent low clouds the remainder of the period. Included MVFR fog near daybreak Sunday at TRI given expected precipitation and lighter winds by morning. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD
Hazardous Weather Outlook National Weather Service Morristown TN 307 PM EDT Sat Mar 17 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-181915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 307 PM EDT Sat Mar 17 2018 /207 PM CDT Sat Mar 17 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Severe Thunderstorms Possible this Afternoon and Evening... An upper level storm system and associated frontal boundary will move across the Tennessee Valley and southern Appalachians late this afternoon and evening. Southwesterly flow in the low levels continues to provide increasing moisture ahead of this system. Therefore scattered thunderstorms are possible late this afternoon into the evening hours. Some of these storms could become severe with the primary threats being large hail and damaging winds, with an isolated tornado not to be ruled out. The greatest potential for the strongest storms will be across southwest Virginia and northeast Tennessee. .DAYS TWO THROUGH SEVEN...Sunday through Friday ...Severe Thunderstorms Possible Again Monday Evening... Another storm system will move across the Southern Appalachian Region on Monday with strong southerly winds pulling warm, moist and unstable air into the Tennessee Valley. A line of thunderstorms will develop and move into southeast Tennessee. Some of these storms could become strong to severe with the main threat being tornadoes, damaging winds, and hail. There is a potential of a significant outbreak of severe storms late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and Monday late afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
646 PM EDT SAT MAR 17 2018
TNZ036-067>069-071-172330-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
646 PM EDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...SOUTH
CENTRAL ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND ROANE
COUNTIES UNTIL 730 PM EDT...
At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockwood, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Lenoir City, Alcoa, Kingston, Rockwood, Loudon,
Farragut, Fairview, Louisville, Rockford, Eagleton Village, Midtown,
Harriman, Friendsville, Bradbury, Eagle Furnace, Karns, Wildwood and
Lake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight EDT for
east Tennessee.
LAT...LON 3574 8470 3576 8476 3579 8474 3582 8479
3586 8473 3590 8471 3594 8462 3605 8388
3579 8384 3573 8470
TIME...MOT...LOC 2246Z 262DEG 48KT 3584 8470
DHThe Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at Coeburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735077.